Alert archive / South Carolina / Lake Wind Advisories in 2018

Lake Wind Advisory 3, NWS Columbia, SC

February 16, 201816 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Feb 16, 2018, 3:17 AM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Feb 16, 2018, 10:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2018, 3:17 AM EST (08:17 UTC)
In effect from
Feb 16, 2018, 10:00 AM EST
Expired
Feb 16, 2018, 6:00 PM EST
In force
8 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS72 KCAE 160817
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
317 AM EST Fri Feb 16 2018

...Lake Wind Advisory...

.It will be breezy ahead of a cold front today.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
162300-
/O.NEW.KCAE.LW.Y.0003.180216T1500Z-180216T2300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
317 AM EST Fri Feb 16 2018

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
EST THIS AFTERNOON...

The National Weather Service in Columbia has issued a Lake Wind
Advisory, which is in effect from 10 AM this morning to 6 PM EST
this afternoon.

* WINDS...Southwest to west 15 to 25 knots. 

* TIMING...Late this morning and this afternoon.

* IMPACTS...Strong winds will create rough chop on area lakes 
  making conditions difficult for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
1 follow-up statement
856 
WWUS72 KCAE 161543
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1043 AM EST Fri Feb 16 2018

...Lake Wind Advisory...

.It will be breezy ahead of a cold front today.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
162300-
/O.CON.KCAE.LW.Y.0003.000000T0000Z-180216T2300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
1043 AM EST Fri Feb 16 2018

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WINDS...Southwest to West 15 to 25 knots with gusts up to 30
  knots.

* TIMING...Through this afternoon.

* IMPACTS...Strong winds will create rough chop on area lakes 
  making conditions difficult for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Feb 16, 12:25 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 16, 12:25 AM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1225 AM EST Fri Feb 16 2018

.SYNOPSIS...
Warm weather will continue into Friday ahead of an approaching
cold front with breezy winds. The cold front will push through
the area Friday night and then stall over the Southeast. The
front will lift back to the north as a warm front early next
week bringing well above normal temperatures into mid-week.
There will be chance of showers and thunderstorms at the end of
the long term as low level moisture increases and the upper
ridge breaks down.

&&

.NEAR TERM /THROUGH TODAY/...
High pressure will remain south of the area overnight while a
cold front approaches the western Appalachian region from the
northwest. Low stratus is expected to redevelop tonight. A 40
knot low level jet will develop tonight which should preclude
fog development. Overnight temperatures will be mild given the
west- southwesterly winds with lows around 60 degrees. Normal
lows for this time of year are in the upper 30s.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Expect temperatures well above normal Friday ahead of an approaching
cold front. With a strengthening pressure gradient over the area
W/SW winds will be gusting from 20 to 25 knots in the afternoon.
Latest model guidance suggests gusts above 25 knots will be
infrequent, however will need to continue to monitor for changes
which may prompt a lake wind advisory.

Friday afternoon and overnight the cold front will sag into the
forecast area (FA). Convergence along the front and weak synoptic
scale accent from a broad 500 mb trough may be enough to support
showers. However, weak moisture transport, westerly winds, dry mid-
levels and ridging to our south will inhibit deep convection.
Scattered showers along the frontal boundary are most likely in the
northern FA where ridging is weaker. Hi-Res models support scattered
showers along the front moving into the northern FA around 21Z to
00Z, dissipating as they move southward through the evening.

The front will remain across the Southeast Saturday as high pressure
ridges in from the Northeast. Areas along and north of the front
will experience cool weather, overcast skies and light rain. South
of the front will be drastically warmer. The location of the front
is not certain and will play a large part in the temperature
forecast for Saturday. The highest confidence in light rain and cool
daytime temperatures is in the northern FA. Models are in good
agreement that any precip in the FA will be light. Some areas
may see light rain or drizzle but may not receive measurable
rainfall.

Late Saturday into Saturday night, a low pressure system will move
across the Southeast. As the low pushes northeast of the FA the
surface inversion will gradually erode. Some models break the
inversion by late Saturday afternoon for the southern FA but
confidence is low. Another cold front with limited moisture will
move into the area overnight keeping a chance for rain in the
forecast.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Well above normal temperatures are favored for the majority of
the long term. Surface high pressure to our east will bring
southerly flow and warm, moist advection to the Southeast.
Although lower level moisture will be increasing, the chance for
showers and thunderstorms should remain limited through Tuesday
due to relatively dry air aloft and upper ridging. The ridge
begins to break down Wednesday and Thursday bringing in a chance
of deep moist convection and thunderstorms.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR conditions persist but lower clouds are moving in from the
west. Expect cloud ceilings to lower after 09z to MVFR as low
level moisture advection from central GA develops. Strong low
level jet overnight around 40 kts at 2000 Ft so LLWS expected
overnight with surface winds 10 knots or less. With strong
boundary layer winds fog not forecast. Gradual return to VFR
strato-cumulus expected Friday, with breezy west-southwest
winds gusting to 25 knots ahead of an approaching cold front.
the front is expected to arrive Friday evening. Winds will
shift northwest and then northeast and diminish. Precipitation
will be limited so have not yet included in TAFs due to
uncertainty.

EXTENDED AVIATION OUTLOOK...Mainly ceiling restrictions
possible Friday night and Saturday. Chance of
showers/restrictions at times Saturday night through Monday
associated with a stalled frontal boundary.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

Nearby

Lake Wind Advisories in South Carolina, 2018Lake Wind Advisories in Georgia, 2018Every lake wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.